Georgia, 2009

Damaging Wind and High Wind in Georgia, May 4, 2009

May 4, 2009 · NWS FFC · 2 events in 2 counties and zones

S. A cold front across the Tennessee Valley and into the mid-south was only making limited southeastward progress and was still located just northwest and west of Georgia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An broad negatively-tilted upper trough continued to push through the southeastern U.S. A cold front across the Tennessee Valley and into the mid-south was only making limited southeastward progress and was still located just northwest and west of Georgia. This allowed scattered showers and thunderstorms to once again develop across mainly central Georgia. A few of these thunderstorms approached severe limits. In addition, a small wake low wind event was observed in west central Georgia around Fort Benning as the area of showers and thunderstorms departed to the east and south of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 4, 3:04 AM EST, 8 hours 39 minutes earlier.

Area forecast discussion, May 4, 3:04 AM EST, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
404 AM EDT MON MAY 4 2009

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
ACTIVE MEAN ZONAL FLOW WITH A SERIES OF EMBEDDED VIGOROUS SHORT
WAVES TO CONTINUE ACROSS THE U.S. THROUGHOUT THE UPCOMING WEEK. THE
ONLY REAL CHANGE THROUGH THE NEXT SEVEN DAYS IS A GRADUAL
DEVELOPMENT AND MODEST NORTHWARD EXPANSION OF THE SUBTROPICAL RIDGE
FROM THE SOUTHWEST U.S. INTO THE SOUTH CENTRAL U.S. AS THIS
OCCURS...THE FLOW ALOFT WILL GRADUALLY TRANSITION FROM WSW TO WNW BY
THE END OF THE WEEK. OVERALL IMPLICATIONS TO THIS FORECAST PACKAGE
WILL BE MINOR WITH EACH SHORT WAVE TRACKING ACROSS THE AREA HAVING
THE POTENTIAL TO BRING SHRA/TSRA TO THE CWA.

SFC ANALYSIS SHOWS THAT A COLD FRONT REMAINS STALLED JUST TO THE
NORTH OF GA ACROSS THE TN VALLEY EARLY THIS MORNING. THE MAIN
NEGATIVELY TITLED SHORT WAVE AND ASSOCIATED MCV/SQUALL LINE THAT
TRAVERSED THE CWA SUN AFTERNOON...HAS MOVED NE INTO NC/VA AND
DISSIPATED. IT LEFT A BRIEF MESOHIGH/STABLE/COOLER AIR MASS IN ITS
WAKE. HOWEVER...A SERIES OF WEAKER SHORT WAVES CONTINUE TO TRAVEL
THROUGH THE SOUTHERN STREAM FROM THE CENTRAL/SOUTHERN PLAINS INTO
THE SE. SHRA/TSRA WERE REDEVELOPING ACROSS C/WC AL EARLY THIS
MORNING IN AN AREA OF SFC MOISTURE/WIND CONVERGENCE AND IN ADVANCE
OF THE NEXT UPSTREAM SHORT WAVE. THERE APPEAR TO BE AT LEAST TWO
SUCH SHORT WAVES THAT WILL TRAVERSE THE AREA DURING THE NEXT 24
HRS...AND WITH NO CHANGE IN THE MOIST/UNSTABLE AIR MASS PRESENT
ACROSS THE REGION...EACH CAN RENEW SHRA/TSRA ACTIVITY ACROSS THE
CWA. THE MAIN PROBLEM IS DETERMINING WHAT AREA HAS THE HIGHEST
THREAT FOR TSRA...HENCE SEVERE WX...AND HEAVY RAIN. THE GFS AND
ECMWF/NAM ARE SOMEWHAT AT ODDS WITH RESPECT TO THESE FACTORS. THE
GFS RAPIDLY EXPANDS THE C/WC AL CONVECTION ACROSS WC/C GA DURING THE
MORNING HOURS...AND KEEPS REGENERATING CONVECTION ACROSS CENTRAL GA
THROUGHOUT THE DAY IN RESPONSE TO ADDITIONAL UPSTREAM ENERGY. THE
ECMWF/NAM INDICATE FAR LESS CONVECTIVE DEVELOPMENT ACROSS GA...BUT
DO INDICATE BETTER CONVECTIVE POTENTIAL ACROSS CENTRAL GA. AFTER
DISCUSSION WITH HPC/SPC AND NEIGHBORING OFFICES AND ANALYSIS OF THE
THREE MODELS INDICATED...RAINFALL ACROSS THE EXISTING FFA AREA IS
NOT EXPECTED TO BE SUFFICIENT TO SUPPORT ADDITIONAL FLOODING.
THUS...PLAN TO CANCEL THE FLOOD WATCH WITH THIS FORECAST PACKAGE.
WITH RESPECT TO SEVERE...HOWEVER...THE THREAT FOR SUCH WILL
CONTINUE...MAINLY ACROSS CENTRAL/SOUTH GA TODAY. INSTABILITY IS NOT
OVERLY IMPRESSIVE IN THESE AREAS...BUT ALL OF THE MODELS SUGGEST
SOME FORM OF A LLJ TO DEVELOP ACROSS S/C GA BY AFTERNOON...ALTHOUGH
THE GFS DEVELOPMENT OF A 50KT LLJ IN THESE AREAS APPEARS EXCESSIVE.
SPC HAS A SLIGHT RISK ACROSS CENTRAL GA FOR TODAY...WHICH AGREES
WITH CURRENT THINKING. ACTIVITY IS EXPECTED TO DIMINISH AFT 00Z.
THERE MAY BE A LULL IN CONVECTIVE ACTIVITY TUE...BUT WITH ADDITIONAL
SHORT WAVES IN THE FLOW AND THE FRONT REMAINING STALLED NEAR THE
GA/TN BORDER...CONVECTIVE ACTIVITY CANNOT BE RULED OUT...SO WILL
NEED TO AT LEAST CARRY SLIGHT CHC/CHC POPS FOR TUE...ESPECIALLY
AFTERNOON. BY WED...A STRONGER AND AGAIN NEGATIVELY TITLED SHORT
WAVE ROTATES THROUGH THE TN VALLEY. WHILE THE FOCUS OF THIS WAVE
APPEARS TO BE SLIGHTLY FURTHER N THAN THE SUN SYSTEM...SHEAR AND
HIGH INSTABILITY SUGGEST A GOOD THREAT FOR SHRA/TSRA...SOME POSSIBLY
SEVERE ONCE AGAIN. SPC HAS ALREADY OUTLOOKED N GA FOR DAY 3...SO
SEVERE HAS BEEN ADDED TO THE WX GRID ONCE AGAIN.

FOR TEMPS...THE MET MOS HAS CONSISTENTLY BEAT THE MAV MOS THE PAST
FEW DAYS. ABUNDANT CLOUD COVER AND SHRA/TSRA ACTIVITY SUGGEST THAT
THE COOLER MET...HENCE PERSISTENCE...APPEARS MORE REASONABLE AGAIN
TODAY. AM A LITTLE CONCERNED THAT NW AREAS MAY SEE A LITTLE MORE
SUN...ALLOWING TEMPS TO WARM CLOSER TO 80 IN THOSE AREAS. MORE
BREAKS IN THE CLOUD COVER SHOULD ALLOW FOR SLIGHTLY HIGHER TEMPS
TUE. ON WED...SHRA/TSRA ACTIVITY MAY SPREAD INTO THE AREA EARLY
ENOUGH IN THE DAY TO HOLD TEMPS MORE IN LINE WITH THE GENERALLY
COOLER MAV MOS...MAINLY ACROSS THE NORTH.

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS NOTED ABOVE...AN ACTIVE W-WNW FLOW ALOFT WILL CONTINUE INTO THE
EXTENDED PERIODS. THE MAIN DIFFERENCE IS THE GRADUAL LOW LATITUDE
AMPLIFICATION OF THE SUBTROPICAL RIDGE ACROSS THE SOUTHERN STATES.
THIS WILL EFFECTIVELY SHIFT THE BETTER DYNAMICS FURTHER NORTH ACROSS
THE CENTRAL AND NORTH U.S. NONETHELESS...WITH WNW FLOW ALOFT AND A
SERIES OF EMBEDDED SHORT WAVES CONTINUING...THERE WILL CONTINUE TO
BE CHANCES FOR SHRA/TSRA ACTIVITY THROUGH THE EXTENDED
PERIODS...ALBEIT THE OVERALL POPS SHOULD BE MORE IN THE SLIGHT
CHANCE/CHANCE CATEGORY THAN IN THE LIKELY TO CATEGORICAL RANGE OF
THE SHORT TERM. AT THIS POINT...TIMING OF SHORT WAVES WOULD RESULT
IN THE BEST CHANCE FOR CONVECTION IN THE FRI AND SUN TIME
FRAME...ESPECIALLY ACROSS THE NORTH. BEYOND SUN...THE ECMWF/GFS
SUGGEST THAT THE AXIS OF THE SUBTROPICAL RIDGE WILL SHIFT EAST INTO
THE MIDSOUTH AND SE U.S. AS A RESULT...WOULD EXPECT SHRA/TSRA
ACTIVITY TO BECOME INCREASINGLY DIURNAL AND PULSE IN NATURE. WE ARE
RAPIDLY MOVING INTO THAT TIME OF YEAR WHEN IT IS ALMOST IMPOSSIBLE
TO COMPLETELY SHUT OF CONVECTION ACROSS THE SE U.S. MIN TEMPS SHOULD
REMAIN WELL ABOVE NORMALS THROUGH THE EXTENDED AS A WARM...HUMID AIR
MASS REMAINS IN PLACE. MAX TEMPS WILL AVERAGE NEAR NORMAL AT THE
BEGINNING OF THE EXTENDED PERIOD...BUT TREND TOWARD ABOVE NORMAL
READINGS AS THE SUBTROPICAL RIDGE EXPANDS NORTHEAST INTO THE REGION.
THE MOSTEMP GUIDANCE APPEARS MUCH MORE REASONABLE FOR MAX
TEMPS...ESPECIALLY ACROSS NW GA...THAN THE ADJUSTED MAV MOS.

&&

.AVIATION...
BUBBLE HIGH IN THE WAKE OF SUNDAY'S CONVECTION HAS SET UP ACROSS THE
AREA AND HAS KEPT VSBYS A BIT BETTER THAN NORMAL FOR OVERNIGHT
PERIODS.  CONVECTION...ALBEIT WEAK...HAS CONTINUED TO DEVELOP TO THE
WEST AND WILL MOVE ACROSS METRO ATL AIRPORTS THIS MORNING.  DO NOT
EXPECT SIGNIFICANT TSRA HIS MORNING...BUT WILL MENTION SHRA IN MOST
SITES...WITH SOME VCTS IN THE SOUTHERN AIRPORTS.  BY LATE
MORNING...AIRMASS SHOULD DESTABILIZE SUFFICIENTLY TO SUPPORT TSRA IN
VCTY...AND MORE WIDESPREAD IN SOUTH GA.  CIGS WILL GRADUALLY IMPROVE
TO MVFR/LOW VFR RANGE BY LATE MORNING EXCEPT IN TSRA.  WINDS WILL
REMAIN OUT OF THE SOUTHWEST AND RATHER LIGHT FOR THE DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          73  63  79  62  78 /  70  20  20  20  70
ATLANTA         73  63  79  63  78 /  90  20  20  30  70
BLAIRSVILLE     69  59  75  60  72 /  50  20  20  30  70
CARTERSVILLE    75  60  80  60  77 /  60  20  20  40  70
COLUMBUS        76  64  83  64  84 / 100  50  20  20  50
GAINESVILLE     73  63  77  61  75 /  60  20  20  30  70
MACON           77  63  84  62  85 / 100  70  20  20  50
ROME            75  59  79  64  75 /  60  20  20  40  70
PEACHTREE CITY  73  60  80  61  79 / 100  20  20  30  70
VIDALIA         82  65  83  63  86 / 100  90  30  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19/27
Hazardous weather outlook, May 4, 9:50 AM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1050 AM EDT MON MAY 4 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1050 AM EDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING
ACROSS CENTRAL GEORGIA. ISOLATED THUNDERSTORMS POSSIBLE IN NORTH
GEORGIA THIS AFTERNOON.

.SYNOPSIS...
A WEAK BOUNDARY THAT WAS OVER SOUTHERN GEORGIA THIS MORNING HAS
LIFTED TO CENTRAL GEORGIA. THIS WILL REMAIN NEARLY STATIONARY FOR
THE REST OF THIS AFTERNOON AND EVENING. WEAK UPPER LEVEL IMPULSES
WILL MOVE ALONG THIS BOUNDARY THROUGH TONIGHT BRINGING INCREASING
CHANCES OF SHOWERS AND THUNDERSTORMS TO THE REGION.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE FREQUENT LIGHTNING...PENNY TO NICKEL
SIZED HAIL...AND WIND GUSTS TO 60 MPH...MAINLY ALONG AND TO THE
SOUTH OF A LINE FROM LAGRANGE TO GRIFFIN TO WARRENTON. NORTH OF THAT
LINE...OCCASIONAL LIGHTNING IS THE PRIMARY HAZARD FROM AFTERNOON
THUNDERSTORMS.

.DISCUSSION...
THE AREA SOUTH OF THE THE WEAK BOUNDARY ACROSS CENTRAL GEORGIA WILL
BE THE FOCUS FOR ANY SEVERE THUNDERSTORM DEVELOPMENT. DEWPOINTS HAVE
RISEN INTO THE UPPER 60S AND LOWER 70S SOUTH OF THE BOUNDARY...AND
WITH WEAK UPPER LEVEL IMPULSES MOVING ACROSS THIS AREA...WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL DEVELOP. CAPES ARE EXPECTED TO RANGE
FROM 2000 TO 2500 SOUTH OF THE BOUNDARY ALONG WITH LIFTED INDEX
VALUES OF -2 TO -4. THEREFORE ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS CENTRAL GEORGIA SOUTH THIS AFTERNOON AND INTO THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE EACH DAY...WITH THE BETTER CHANCES FOR
SEVERE STORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED AND MARGINAL SEVERITY OF ANY STORMS THAT
FORM...SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Chattahoochee

When
May 4, 11:43 AM EST
Where
Chattahoochee forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
32.347, -84.787 (the zone’s center; the record gives no point)

A southerly wind gust of 59 mph was measured at Lawson Air Field in the Fort Benning Military Reservation. The wind was associated was likely the effect of a small wake low caused by outflow from a departing area of showers and thunderstorms to the east and south. No tree, power line, or structural damage was observed in the generally highly wooded area of the military reservation.

Thunderstorm Wind, Crisp

When
May 4, 2:25 PM EST to 2:30 PM EST
Where
Crisp County, Wenona to Cordele
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.900, -83.770

The Crisp County Emergency Management Director reported that three trees were blown down near Cordelle. One fell on a police vehicle while being driven, causing the car to hydroplane. The car was totaled.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171076, 171075.